Missouri, 2004

Hail in Missouri, April 22, 2004

April 22, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:59 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 22, 2:59 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT THU APR 22 2004

.DISCUSSION...
ACTIVE PATTERN CONTINUES WITH LARGE AREA OF STRATIFORM RAIN MOVING
THROUGH SOUTHERN HALF OF CWA THIS MORNING. THIS PRECIP IS FAR NORTH
OF ACTIVE SURFACE/NEAR SURFACE BASED CONVECTION OVER CENTRAL OK INTO
CENTRAL ARKANSAS, AND HAS LIKELY BEEN DRIVEN BY DIVERGENCE CENTERED
NEAR 250 MB COUPLED WITH MID LEVEL (500 MB TO 700 MB) CONVERGENCE AS
SHOWN IN RUC AND ETA OUTPUT. MCV WHICH FORMED ALONG KANSAS/OK LINE
IS RAPIDLY SHEARING OUT IN DIFFLUENT FLOW, AND WILL ONLY PROLONG
STRATIFORM PRECIP THROUGH EARLY MORNING. BACK EDGE OF PRECIP SHOULD
CLEAR CWA BY AROUND 18Z.

MAY SEE A SIGNIFICANT BREAK IN THE PRECIP TODAY, AS SURFACE BOUNDARY
WILL REMAIN OVER CENTRAL ARKANSAS. ETA SURFACE PROGS LOOK WAY TOO
FAR NORTH WITH THIS BOUNDARY THIS AFTERNOON, AND THINK THE MID 60
DEWPOINTS SHOWN IN THE ETA REACHING SRN MO ARE A FANTASY. ETA
AFTERNOON CONVECTIVE CLUSTER JUST NORTH OF BOGUS SURFACE BOUNDARY
NEAR SGF IS DISCOUNTED. THINK THAT SURFACE TEMP/DP OF AROUND 70/58
WILL GIVE STRATOCU CAPPED BY 700 MB INVERSION THIS AFTERNOON AND
THATS ABOUT ALL.

TONIGHT IS A DIFFERENT STORY AS ONCE AGAIN EMPHASIS SHIFTS TO WHATS
GOING ON ABOVE THE SURFACE. VERY STRONG 850 MASS CONVERGENCE SHOULD
LEAD TO A CONVECTIVE CLUSTER NEAR THE ARKANSAS STATE LINE, OR
PERHAPS A BIT FARTHER NORTH. WILL GO WITH HIGH POPS SOUTH TO LOW
CHANCE NORTH. HEAVY RAIN AGAIN A THREAT NEAR THE STATE LINE.

BOTH GFS AND ETA HAVE SLOWED THE EJECTION OF THE MAIN LOW/TROUGH TO
12Z SUNDAY. SINCE BOTH MODELS ARE IN VERY GOOD AGREEMENT ON THIS,
WILL GO AHEAD AND KEEP CONVECTION IN FORECAST THROUGH SATURDAY
NIGHT. FLOODING THREAT IS STILL THERE DEPENDING ON HOW MUCH RAIN WE
GET TONIGHT, SO WILL REISSUE ESF AND DELAY ANY FLOOD WATCH SINCE IT
IS SUCH A LONG DURATION EVENT. DAY SHIFT CAN ANALYZE WHAT HAS
ALREADY FALLEN, NEW FLASH FLOOD GUIDANCE, AND ANOTHER SUITE OF MODEL
OUTPUT BEFORE MAKING A DECISION.

ROCKIES MID LEVEL RIDGE AND EAST COAST TROUGH YIELD LATER PERIODS
WHICH ARE DRY WITH NORMAL TO BELOW NORMAL TEMPS IN DEEP NORTHWEST
FLOW PATTERN.

BROWNING

&&

.AVIATION...
DESPITE NEARLY CONTINUOUS FALL OF RAIN...VFR CONDITIONS WILL
CONTINUE THROUGH EARLY THIS MORNING. MAY SEE WINDS BRIEFLY BECOME
VARIABLE AND GUSTY (AROUND 20 KNOTS) AS WEAKENING SQUALL LINE PUSHES
THROUGH JOPLIN SHORTLY...AND SPRINGFIELD BEFORE 11Z. THUNDERSTORM
CHANCES REALLY DIMINISHING BY THE MINUTE WITH JOPLIN LIKELY TO
EXPERIENCE THE ONLY THREAT OF A ROGUE LIGHTNING STRIKE WELL BEFORE
THE TERMINAL OPENS FOR BUSINESS.

OTHERWISE...SUBSIDENCE IN THE WAKE OF MCV OVER SE KS WILL ONCE AGAIN
LEAD TO A FAIRLY PLEASANT DAY ACROSS THE REGION. MAINLY EAST TO
NORTHEAST LOW LEVEL FLOW WILL DOMINATE...BUT UNLIKE YESTERDAY FAIRLY
MOIST MID LEVELS WILL LIKELY RESULT IN SCT-BKN CUMULUS DEVELOPMENT
BY LATE MORNING/EARLY AFTERNOON.

NEXT ROUND OF THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG AND JUST
NORTH OF QUASI-STATIONARY FRONT OVER CENTRAL/NRN ARKANSAS. MOST OF
THIS ACTIVITY SHOULD REMAIN SOUTH OF THE TAF TERMINALS AND TWEB
ROUTES.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 12:00 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
  INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH.  THERE IS A SLIGHT POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
  TONIGHT.  THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
  THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR FROM JOPLIN TO MARSHFIELD.

  DISCUSSION:

  A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
  ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
  DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
  REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
  MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
  KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
  MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
  INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
  TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
  ENVIRONMENT.  LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
  IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
  JOPLIN TO MARSHFIELD.

CRAMER

In the hours before

Special weather statement, Apr 22, 12:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT THU APR 22 2004

MOZ093>095-101>104-230100-
BARRY-CHRISTIAN-LAWRENCE-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...MOUNT VERNON...
NEOSHO AND OZARK.
150 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 104...IN
EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

TERRY

The radar

The Springfield radar (KSGF), 56 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dade

When
April 22, 12:55 PM CST
Where
Dade County, Arcola
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -93.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391383.